A Review of the non-medical use of Ketamine: Part 1: Use, Users and Consequences
Jansen, K. L. R. (2001) A review of the non-medical use of ketamine: part 1: use, users and consequences. Journal of Psychoactive Drugs (in press)
PHYSICAL EFFECTS OF KETAMINE
At psychedelic doses, ketamine can behave more like a stimulant than a sedative and usually increases the heart rate (White & Ryan 1996). Movement in animals is strongly stimulated by low doses, after recovery from the 'trance' (Irifune et al. 1991). Deaths by pure overdose (OD), i.e. in the absence of other drugs, especially alcohol, serious medical and surgical problems, or an idiosyncratic reaction (i.e. not dose related) are exceptionally rare. Of 87 ketamine-linked deaths in New York City, none was purely due to the use of ketamine (Gill & Stajic 2000). The Parke-Davis company have reported that there are cases of accidental injections with ten times the amount required for surgery, with no obvious, lasting effects (Parke-Davis 1999-2000). Of two known deaths by pure ketamine overdose, one was described as 'a homicide for homosexual ends' (Licata et al. 1994) and the other was a woman of 49, a New Age company owner, who took ketamine daily for 7 months. She believed that she had an Angel lover 'on the other side' who sent her messages (e.g. by forming clouds into heart shapes). One day she put on her finest clothes, lay down on her bed, and took a huge ketamine overdose so that she could 'join her angel lover'. At post-mortem, she weighed 6 stone and had a minimum of 600mg of ketamine per litre of blood (Jansen 2000).
Overdose (OD) is a relative term. A club 'bump' of ketamine would be a serious underdose for surgery. Some people consider any psychedelic drug use to be an OD as the mind is no longer within the usual limits of 'normal'. Those who take ketamine in clubs and can no longer walk are sometimes described as having 'collapsed' and 'overdosed' in the media. They may be rushed to hospital as 'emergencies', while patients in those same hospitals may be given doses ten times higher as an anaesthetic. To decide the 'OD dose' we need to consider the purpose for which it is intended, the location, the route (mouth, nose, vein, muscle), the user (age, size, sex, tolerance, health), other drugs taken and other factors. The top end of the medical range is 13mg/kg i.m., and psychedelic doses rarely exceed 2mg/kg i.m. Although 'overdose' has often been mentioned in the literature of street drug agencies, in non-medical use the real physical dangers arise mainly from the setting as ketamine can leave the taker in a helpless and/or confused state (Jansen 1993). Difficulty with balance, combined with numbness, muscle weakness and impaired vision, has resulted in falls which were sometimes lethal. The analgesia has resulted in severe burns, and lying down has resulted in ulnar nerve compression in the arm where the body was lying on it (Jansen 2000). Other risks from the setting are drowning, death by hypothermia from lying outside in winter, traffic accidents and becoming a crime victim (e.g. 'sedate rape'). D.M. Turner died in 1997, aged 34, having drowned in a bathtub with a bottle of ketamine at his side. He appears to have collapsed into the water, after ignoring his own harm minimisation advice about not injecting alone while engaged in activities such as bathing (Turner 1994). This accidental death illustrates the dangers of becoming helpless in settings other than lying down on a bed. Some of the physical effects of principal concern in a non-medical use context are difficulty with walking and balance resulting in falls, numbness, slurred or hoarse speech, dizziness, visual problems, vertigo, nausea and vomiting, headaches, sweating, muscle spasms, and twitches, sudden jerky movements and tremor (Hefez & Lanyi 1972).
There is a risk that rapid i.v. injection will suppress breathing (Zsigmond et al. 1976), although ketamine does not usually suppress breathing when injected into a muscle in an adult, and swallowing and airway reflexes are usually preserved (Parke-Davis 1999-2000). Airway problems have occurred at surgical doses in very rare cases (Taylor & Towey 1971). There are very rare cases of children who failed to breath for a minute or more following i.m. surgical doses (Smith & Santer 1993; Green et al. 1998). Snorting powders can damage the linings of the nose while injecting carries a risk of infections.
'K Pains' are severe abdominal pains commencing after high dose, daily use (Jansen 2000). They can feel like 'severe gas pains, but much worse'. They tend to appear when the intoxication resolves. These pains are mysterious because amongst patients with severe head trauma who need deep sedation, ketamine is said to be the pain killing drug of choice specifically because it does not cause gastrointestinal motility disorders (Zielman & Grote 1995). These pains may be irritable bowel syndrome triggered by the psychological changes discussed previously.
Movement disorders are possible. A 20 year old, experienced user gave himself an i.v. injection. 10 hours later he attended a hospital with his tongue sticking out, rigid and pointing to the left, and his neck bent backwards and to the left because of muscle spasm (dystonia). He was unable to speak but could still write. He was given i.v. diphenhydramine, resulting in a complete cure within 3 minutes (Felser & Orban 1982). There are rare reports of ketamine both causing epileptic fits (Thompson 1972), and stopping fits (Sybert & Kyff 1983). The reported 'fits' may have been a misinterpretation of other ketamine effects: a sudden trance, abnormal movements or collapse, and disorientation with agitation (Kugler & Doenicke 1994). Whether ketamine is pro or anti-convulsant is an old controversy. It may be both. While a person is affected by ketamine, there may be blurred or double vision, roving movements of the eye, and possibly raised pressure within the eye in some cases (Antal et al. 1978). Rare side-effects include problems with the sclera and conjunctiva, and swelling around the eyes. Abnormalities in other parts of the eye were noted in some animal models but it was shown that another drug given at the same time, called xylazine, was responsible for some of the toxic changes (Calderone et al. 1986).
Most studies report no impairment of immunity, but the issue is not settled (e.g. Krumholz et al. 1995; Nishina et al. 1998). In very rare cases, ketamine has been linked with a marked rise in temperature (Zsigmond 1971) but this is also controversial (review: Dershwitz et al. 1989). There have been rare cases where the heart rate fell and of problems with the heart rhythm (review: White & Ryan 1996). There is a modest rise in blood pressure (i.v. injection) normalising within 20 minutes, but no evidence of damage as a result. Higher doses do not raise the pressure further. People with high blood pressure are not at greater risk of post- ketamine pressure rises. There have been very rare cases of dramatic rises unrelated to dose, and of low blood pressure (Tomlinson 1994).
The relevance of the PCP literature to ketamine studies is controversial, and this literature should not be over-cited. PCP is much longer acting than ketamine, has a much higher affinity for the NMDA receptor, is significantly more toxic, is no longer used in medicine and is far more likely than ketamine to produce toxic changes in rat brain cells (Olney et al. 1989, 1991).